INDIANAPOLIS, Ind. - Most college students are back on campus and hitting the books. Finals will be here before you know it. But there's a warning for students turning to prescription pills for a boost.
They're call smart pills, like Adderall. Turns out, this is a popular trend on local campuses and doctors say beware of getting a quick fix.
We talked to local students and asked how prevalent is Adderall on their campus?
"Extremely popular. It's really popular. Very, very popular," one IUPUI student said.
Doctors say taking someone else's medication could be dangerous and possibly deadly.
"There's that desire to get good grades and to do well and that people may take these because they feel like they're gonna help them to concentrate better, or to stay up where they can study for a longer period of time," IU Health Toxicologist, Dr. Blake Froberg said.
Adderall is an amphetamine typically prescribed to patients with attention deficit hyperactivity disorder or ADHD.
"People sell it to people who are prescribed to it and then they sell it like a lot. They sell it for a lot of money around finals. Around finals for sure," and IUPUI junior said.
Doctors warn of getting a temporary fix.
"You can also have behavior changes, you can have things like paranoia or delusions or even when would be called kind of psychosis where you kind of lose touch with reality," Dr. Froberg said.
Dr. Forberg adds amphetamines have similar effects to cocaine as well and we know that's an addictive substance."
More serious side effects include the risks of a heart attack or stroke. Now doctors want to send the message to students. You may feel temporarily invincible but you could come crashing down.
"In the hospital we see more people that run into trouble from getting into prescription medications than street drugs and so these things can be equally as dangerous," Dr. Froberg said.
According to the Indiana College Substance Use Survey in 2017, nearly 5% of Indiana college students said they used prescription stimulants not prescribed to them.